cientists have found that the older type of antidepressant drug, tricyclic, is linked to a 35 per cent increase in heart disease, the U.K. Daily Telegraph reported.
A study, involving nearly 15,000 people in Scotland, was carried out by the University College London and published in the European Heart Journal.
A comparison was centered on people taking the old-style drugs called tricyclic antidepressants, to those on the newer ones called selective serotonin reuptake inhibitors or SSRIs, and those who didn’t take any.
Dr. Mark Hamer, senior research fellow in the Department of Epidemiology and Public Health at the university, said the study suggests some characteristic of the tricyclic drug is raising the risk of cardiovascular disease (CVD).
“Tricyclics are known to have a number of side effects,” Dr. Hamer said. “They are linked to increased blood pressure, weight gain and diabetes, and these are all risk factors for CVD."
He said patients who are already taking antidepressants should not cease taking their medication suddenly, but should consult their physicians if they are worried.
"There are two important points to be made. First, tricyclics are the older generation of antidepressant medicines and we found no excess risk with the newer drugs (SSRIs).
"Secondly, people taking the antidepressants are also more likely to smoke, be overweight, and do little or no physical activity. By giving up smoking, losing weight, and becoming more active a person can reduce their risk of CVD by two to threefold, which largely outweighs the risks of taking the medications in the first place. In addition, physical exercise and weight loss can improve symptoms of depression and anxiety."
Emphasizing caution, Amy Thompson, senior cardiac nurse at the British Heart Foundation, said: “We know that findings like these can turn out to be red herrings, so before firm conclusions can be drawn there needs to be more research looking closely at the effects of these drugs on your heart.
“Antidepressants are beneficial for many people and so it would be unwise for anyone taking them to stop based on the results of this study alone."